Sign in to comment!

Menu
Home

Heart Health

Pain relievers may increase risk of irregular heartbeat

Heart_palpitations.jpg

Popular pain relievers may increase the risk of atrial fibrillation – the most common cause of irregular heartbeat, The New York Times reported.

In a new study published in BMJ Open, Dutch researchers followed 8,423 people with an average age of 69, who had normal heart rhythm at the beginning of the study. During the 13-year study period, 857 developed atrial fibrillation.

Overall, the researchers found that the adults who used nonsteroidal anti-inflammatory drugs (Nsaids) had an 80 percent increased risk of atrial fibrillation.

While the reasons for the association are unclear, researchers theorized that use of the pain relievers increased blood pressure and fluid retention, which can affect heart function.  Nsaids, such as ibuprofen and aspirin, have also been associated with the risk for coronary artery disease and heart attack, researchers noted.

“I would really strongly advise that older people be very careful with using these drugs,”  Dr. Bruno H. Stricker, a professor of pharmaco-epidemiology at Erasmus University Medical Center in Rotterdam, told The New York Times. “They don’t do anything except relieve pain. Pain is a nuisance, but dying is a nuisance, too.”

Click for more from The New York Times.